Winter Weather, Iowa
- When
- December 29, 3:32 PM CST to December 30, 3:53 AM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Snow accumulation of 3-6 inches.
A surge of relatively mild and moist air aloft brought a swath of moderate to heavy snow to southern WI. The heaviest snow fell along and south of a line from Darlington to Jefferson to Port Washington, with nearly a foot of snow in portions of Green and Rock Counties.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of relatively mild and moist air aloft brought a swath of moderate to heavy snow to southern WI. The heaviest snow fell along and south of a line from Darlington to Jefferson to Port Washington, with nearly a foot of snow in portions of Green and Rock Counties. Snow covered and slippery roads led to some vehicle slide-offs and accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 29, 2:10 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
210 PM CST Tue Dec 29 2020
.SHORT TERM...
(Issued 210 PM CST Tue Dec 29 2020)
Tonight and Wednesday:
Not making any changes to going forecast with respect to
headlines. The waa/isentropic surge is on the way from IA. 50
knot LLJ combined with upper divergence will provide deep column
forcing. Also seeing an overlap of the better lift with the DGZ.
So, while not a prolonged event as we would see with the classic
DEF zone associated with the panhandle hook type low, there should
be some decent snowfall rates with this degree of forcing. Meso
models continue to show a mixed threat in the far southeast so the
slightly lower amounts look reasonable there for now. Another
telling and consistent feature is the ending of this event looks
sooner than later. So have trimmed back the end time of the
headlines from 18z to 15z. Based on how things look in the morning
can see where further trimming could be done as well. The bulk of
the better forcing across our area will start around 21z in the
southwest and expand northeastward through the early evening hours.
Things wind down in the east around 07 or 08z and even earlier out
west. Still some light precip lingering thereafter in the early morning
hours and with some drying in the DGZ could see some fzdz at times.
Quiet Wednesday night with high pressure gradually building in.
Collar
&&
.LONG TERM...
(Issued 210 PM CST Tue Dec 29 2020)
Thursday through Tuesday:
Should be a cold start across much of Wisconsin for Thursday with
lows in the single digits to lower teens with high pressure overhead.
As our high begins to kick east Thursday a closed low across northern
Mexico/southern TX starts to pivot and lift N/NE. The track of the
system has shifted a bit to the S/SE with the latest suite of guidance.
It is worth noting that all guidance is suggesting a rather robust
line of convection developing over the southern US and moving eastward
with the system. Starting to see that this line of storms may end up
blocking some of the stronger moisture from making it this far northward
and the focus of those higher values would be pointed into the OH Valley.
This also ties into the warmer air aloft and potential wintry mix
scenarios for Friday. If the stronger storms do develop, its looking
increasingly likely that we'll see a weaker WAA scenario and less
of a warm nose move in and much of that stays to the S/SE of the
area.
The deformation axis of the storm will still track over the region
and with decent forcing, the question then becomes just how much
moisture will we have to work with. Current forecast puts us right
in the middle of the model distribution and snow amounts could
range from a dusting/more of a mix to a few inches. Stay up with
the forecast as we move closer to Friday. Hopefully we'll get some
better agreement in the coming days.
Over the weekend we'll remain in an active pattern aloft with a
few shortwaves rolling across the northern half of the US. Could
see additional snow chances this weekend into early next week. In
terms of temps the more active wave pattern will keep the colder
air to the north and we'll see highs in the 20s to lower 30s and
lows in the teens.
Stumpf
&&
.AVIATION...
(Issued 210 PM CST Tue Dec 29 2020)
VFR conditions for the rest of the afternoon hours. Ceilings and
vsbys will be heading downward as snow spreads into the area west to
east through early this evening. We should see a quick reduction to
IFR and possibly LIFR ceilings and vsbys as this period of snow
works through. Latest HRRR suggests that 22-08z will be the window
of highest concern starting in western areas and ending in eastern
areas. Several inches of snow accumulation likely...highest totals
in the west. Will see low clouds and lighter precipitation linger
into the early morning hours. This event still looks like ti will
feature some freezing rain and sleet especially south of I-94 in the
southeast portion of the forecast area. Winds shift westerly on
Wednesday and will dry things out.
Collar
&&
.MARINE...
(Issued 210 PM CST Tue Dec 29 2020)
No headline changes. Gale Warning still looks good for tonight for
both the nearshore and open waters. South then gradually shifting
to southwest winds amp up to gale levels.
Collar
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ056-WIZ057-WIZ058-WIZ062-WIZ063-WIZ064-
WIZ067-WIZ068-WIZ069-WIZ070 until 9 AM Wednesday.
Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ059-
WIZ060-WIZ065-WIZ066-WIZ071-WIZ072...6 PM Tuesday to 9 AM
Wednesday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...9 PM Tuesday to 6 AM Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 123 PM CST Tue Dec 29 2020 WIZ046-047-051-052-056>060-062>072-301930- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 123 PM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight A Winter Storm Warning is in effect across south central and a portion of southeast Wisconsin for 5 to 8 inches of snowfall. 4 to 6 inches is expected elsewhere with some mixed precipitation possible south of I-94. A Winter Weather Advisory is in effect for these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The warning and advisory will end at 9 AM Wednesday as any lingering light precipitation comes to an end. But the morning rush hour may still have some slick areas. There is potential for another round of snow on Friday, but plenty of uncertainty still exists for that system as well. Keep up with the forecast for this period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but your snowfall reports are appreciated. LMZ643>646-301930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 123 PM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Gale Warning is in effect from mid evening through the rest of the night. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Some gusts to Small Craft Advisory criteria could linger over the nearshore waters Wednesday morning. Windy conditions return late in the week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-301930- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 123 PM CST Tue Dec 29 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight A Gale Warning is in effect from mid evening through the rest of the night. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A few gale gusts may linger into Wednesday morning. More gales are possible late in the week. Collar www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
11 winter storm, 9 winter weather. Local standard time, as filed.
Snow accumulation of 3-6 inches.
Snow accumulation of 4-8 inches with highest amounts in southern Dane County.
Snow accumulation of 4-8 inches with highest amounts in southeast Lafayette County.
Snow accumulation of 3-5 inches.
Snow accumulation of 2-4 inches.
Snow accumulation of 7-11 inches with highest amounts in southern and eastern Green County.
Snow accumulation of 7-11 inches.
Snow accumulation of 6-8 inches.
Snow accumulation of 5-7 inches.
Snow accumulation of 3-6 inches.
Snow accumulation of 2-3 inches.
Snow accumulation of 2-4 inches.
Snow accumulation of 5-9 inches.
Snow accumulation of 4-8 inches with highest amounts in northern and western Milwaukee County.
Snow accumulation of 3-5 inches.
Snow accumulation of 4-8 inches with highest amounts in southern and eastern Jefferson County.
Snow accumulation of 5-7 inches.
Snow accumulation of 4-7 inches with highest amounts southeast Washington County.
Snow accumulation of 2-3 inches.
Snow accumulation of 3-6 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926847, 926851, 926853, 926842, 926848, 926852, 926877, 926879, 926875, 926850, 926845, 926846, 926885, 926873, 926843, 926870, 926874, 926881, 926844, 926849.